Jump to content

Questions For Those Of You Taking Adhd Meds


Lenna
 Share

Recommended Posts

Hi,

I've read some posts about how these drugs help with fatigue and brain fog. What about dizziness? Do they help? Or can they make dizziness worse?

Lately my son has been overwhelmed with dizziness. His fatigue has always been bad but coupled with the dizziness, he is really sidelined. He has a doctor's appointment at the end of the month and I was planning to talk to him about trying adderall for the fatigue. But now I'm wondering how the ADHD drugs would affect the dizziness. Any info from you all would be very helpful. Thanks.

Lenna

Link to comment
Share on other sites

Hi there, I take adderall xr (extended release) 10 mg every morning. I was a little hesitant when the doctor mentioned it but it was Dr.Grubb who put me on it and I figured he knew what he was talking about! I have been on Midrodrine from probably 4-5 years now and I take that every 3 hours. He explained the adderall and the other meds in the same family are the same basic composition as midrodrine but the adderall has an added stimulant.

I can not start my day without it, I have probably been taking it for about a year now and it does make a big difference for me. I wouldn't say it helps with the dizziness or brain fog, I really get the most relief from fatigue from it and it helps to keep my VERY low BP elevated. From what I was told Concerta is very difficult to get insurance companies to cover. Grubb said I needed to try adderall first, if for some reason that was not helping then I needed to try something else (can't remember the name), and finally if that still didn't help then we would try Concerta but that we had to prove to the insurance company that we tried the other options first.

Maybe since it is for a child you will have any easier time getting it paid for?

Is your son taking cerfolin nac? If not that is something I would highly recommend for brain fog. It is a prescription strength of some sort of folate vitamin. It is generally used to help treat Alzheimers and dementia patients. I started that around the time that I started the adderall and the combination of the 2 have made a significant improvement in my day to day life. I still feel like **** a lot of the time but I am a lot better off than I was, I am able to focus better, and the biggest change I have noticed with the cerfolin is that before it I spoke backwards all the time, for example if I wanted to say "Can you look in the cabinet for cereal", it would usually come out "Can you look in the cereal for cabinet"... lol... I don't say things like that or find myself searching for words nearly as much!

Link to comment
Share on other sites

Oopps, I forgot to mention. I take the adderall in the AM and then when I feel like it is starting to wear off, which is generally around 1pm depending what time I take it, I start to take midrodrine 10 mg and continue that every 3 hours for the rest of the day.

Link to comment
Share on other sites

Just as a warning, Adderall gave me suicidal thoughts and severe depression. Something to make sure you watch out for.

Link to comment
Share on other sites

just another warning.. my brother who is 19 used to take adderal for adhd.. he does NOT have POTS. he became very suicidal..also he started passing out and he has never had that problem. they even gave him a small dose. just be very careful and moniter your son if he does decide to take it.. it can really help but i does have some pretty severe side effects.

Link to comment
Share on other sites

I'm orthostatic hypertensive so I don't have the same low BP as yourself. My doctor had me try 5mg of ritalin once a day, it made me very shaky and very dizzy. I stayed on it for a week then stopped for a month, then tried again with 2.5mg. I felt just as bad the second time around. Start slow, we all react so differently to meds. I hope you find something that helps.

Link to comment
Share on other sites

When you say "dizzy" what do you mean exactly? Are you referring to lightheadedness, like when your BP gets too low? OR are you referring to vertigo, when the room actually seems to spin?

Is your son DXed with dysautonomia? If not, I hope this isn't a symptom. My 17 y/o (with dysautonomia) takes Concerta. It help him with bradycardia, fatigue, concentration and speed processing. He feels "off" (his description) without it.

Link to comment
Share on other sites

Boy, this is really making me question whether I want to ask the doctor to put Dan on Adderall. He is VERY sensitive to meds. He also has a somewhat depressed personality. Julie, I don't know if Dan is lightheaded or if the room spins. He's never been able to describe it well. But "dizziness" is definitely a symptom of POTS, and one of the most debilitating parts for him.

Link to comment
Share on other sites

Lenna,

Don't give up yet. It's been a godsend for Mack too. He feels much worse without it.

I know how hard it is to get an adolescent boy to describe his symptoms :ph34r: . If Danny's experiencing vertigo, I don't think a stimulant will change that. If it's true lightheadedness (caused by a drop in BP,) I think a stimulant could be helpful.

How does he feel after a cup of coffee? My son got to the point where he NEEDED it (on school days.) He still carries a thermos to school every day. If coffee/Red Bull makes him jittery, a stimulant is probably not for him. If he feels better, go ahead and try it at a low dose. It's basically the equivalent of a cup of coffee. Mack stopped at 27mg of Concerta, still a low dose, AND he drinks coffee throughout the school day. It helps ALL of his symptoms.

I KNOW how scary it is to try meds on a teen. On the first day of a new med, I WANT to go to school with him :). I behave, and stay behind, and try to get him to describe HOW it makes him feel later in the day. If he responds well to caffeine, try a low dose. You have a 50/50 chance of helping him. Our info from Hopkins says "Caffeine helps some POTS/NMH patients. Try it to see how it will affect your symptoms."

Julie

Link to comment
Share on other sites

Julie,

That is really interesting, makes me think I am really weird lol! I can not handle coffee it makes me feel worse, unless all I drink is a half cup and drink it slowly (I am talking about over the course of a few hours) but I do not get that way from the adderall or midrodrine. I guess I never thought about the fact that I can't tolerate caffeine but tolerate the meds... weird! I guess I should know better than to question anything that has to do with POTS!!

Link to comment
Share on other sites

I am not sure that I can add to this conversation except to say that I have tried many stimulants and Concerta works the best for me. I have tried Adderall and Provigil but I did not see any improvement in my fatigue and then I tried Ritalin but that gave me a constant headache. So I stick with Concerta and that seems to work best for my fatigue. If I don't take it first thing in the morning I will sleep all day. Best of luck finding what works best for your son :D

Kristin :)

Link to comment
Share on other sites

I just started Ritalin yesterday. The dr wanted me to start with 5mg 3times a day, but I decided to go slower. I cut the pill in half and took 2.5mg once yesterday, and twice today. I did notice some jittery feeling yesterday, but not really today. Today after the second dose I got a headache which has lasted at least 2 hours. I am going to try it a bit longer, but so far I am not impressed. If you decide to try it for your son, maybe start on a weekend when he is home, and start low dose.

Link to comment
Share on other sites

I am back on the adderall. 10mg. morning. I was just sooo tired all the time, I didn't want to get out of bed. Adderall for me is a double edged sword, because on one hand it gives me more energy (although false), but it also tightens up my neck and shoulder muscles.

As far as lightheadedness, I think it helps by constricting blood vessels. So in some ways I feel better, but once the muscle tightness kicks in I feel just as bad, but in a different way.**sigh**. Can't win with this thing.

Link to comment
Share on other sites

**** adderall. I love it and hate it. It's been about 3 weeks I think, on it again. My entire body is stiff, and in tight knots. Especially my neck and shoulders. So much pain! I have to stop it.

I got a lot of really good days out of it, energy, no lightheadedness, brain fog a bit better. (any little bit helps). Felt pretty normal for a while. THEN the muscle stuff started, and slowly but surely it got worse and worse. I'm so disappointed.

Now I'll be back to extreme fatigue, low mood, no motivation, probably dizzy etc.

On a good note (I hope) I see Dr. Grubbs in two weeks! My first visit with him. I pray he can help me..

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...